Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 32, NWS Albuquerque, NM

March 27, 20239 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Mar 27, 2023, 1:32 AM MDT for 9 counties in New Mexico. It took effect at Mar 27, 2023, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2023, 1:32 AM MDT (07:32 UTC)
In effect from
Mar 27, 2023, 11:00 AM MDT
Expired
Mar 27, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Guadalupe County, NM, Harding County, NM, Mora County, NM, Quay County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3102 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS75 KABQ 270732
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
132 AM MDT Mon Mar 27 2023

NMZ215-223-227>229-271915-
/O.NEW.KABQ.WI.Y.0032.230327T1700Z-230328T0100Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-Johnson
and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-
132 AM MDT Mon Mar 27 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS 
EVENING...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Central Highlands, East Slopes Sangre de Cristo Mountains, 
  Far Northeast Highlands, Johnson and Bartlett Mesas Including 
  Raton Pass, and Northeast Highlands.

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ230>234-271915-
/O.NEW.KABQ.WI.Y.0032.230327T1900Z-230328T0100Z/
Union County-Harding County-Eastern San Miguel County-Guadalupe
County-Quay County-
132 AM MDT Mon Mar 27 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. 
  Winds becoming northwest to north late in the afternoon.

* WHERE...Guadalupe County, Quay County, Eastern San Miguel County, 
  Harding County, and Union County.

* WHEN...From 1 PM this afternoon to 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
217 
WWUS75 KABQ 271902
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
102 PM MDT Mon Mar 27 2023

NMZ215-223-227>229-280100-
/O.CON.KABQ.WI.Y.0032.000000T0000Z-230328T0100Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-Johnson
and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-
102 PM MDT Mon Mar 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Central Highlands, East Slopes Sangre de Cristo Mountains, 
  Far Northeast Highlands, Johnson and Bartlett Mesas Including 
  Raton Pass, and Northeast Highlands.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ230>234-280100-
/O.CON.KABQ.WI.Y.0032.000000T0000Z-230328T0100Z/
Union County-Harding County-Eastern San Miguel County-Guadalupe
County-Quay County-
102 PM MDT Mon Mar 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Guadalupe County, Quay County, Eastern San Miguel County, 
  Harding County, and Union County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake
567 
WWUS75 KABQ 280052
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
652 PM MDT Mon Mar 27 2023

NMZ215-223-227>234-280200-
/O.EXP.KABQ.WI.Y.0032.000000T0000Z-230328T0100Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-Johnson
and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-Union County-Harding County-Eastern San
Miguel County-Guadalupe County-Quay County-
652 PM MDT Mon Mar 27 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

$$

33

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Mar 26, 11:38 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 26, 11:38 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1138 PM MDT Sun Mar 26 2023

...New AVIATION...

.SYNOPSIS...
Issued at 303 PM MDT Sun Mar 26 2023

Another cold night is in store for northern and central New Mexico
with temperatures 5 to 10 degrees below average. Gusty west winds
are possible Monday afternoon across northern and east central New
Mexico, as a final disturbance in the endless recent train moves
through the central Rockies. This will be followed by some gusty
north winds across eastern New Mexico, as a backdoor front sweeps
south. Warmer temperatures return for central and western areas
Tuesday, and then areawide come Wednesday with readings at to a few
degrees above normal. Low clouds are possible Wednesday morning
across southeast and east central areas, and more so Thursday
morning with patchy fog possible. Winds really ramp up areawide on
Thursday ahead of the next storm system, with warm temperatures and
fire weather conditions across eastern New Mexico and precipitation
entering northwest New Mexico late in the day. Friday will be
cooler, but still breezy across western New Mexico to very windy
across central and eastern New Mexico as the system moves through
the state. Quieter and warmer conditions return next weekend.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 303 PM MDT Sun Mar 26 2023

Winds will weaken with sunset this evening, then another cold night
is expected. An upper level low pressure system slowly crossing the
northern and central Rockies will steer a disturbance across
northern NM tonight into Monday morning, spreading another round of
scattered to isolated snow showers over the northern and west
central mountains, and northwest plateau. The steadiest
precipitation should favor the mountains near the CO border, where a
few inches of snow accumulation is expected. The storm system will
keep the flow aloft brisk, while sending another Pacific cold front
through the forecast area; reaching Albuquerque within an hour or
two after sunrise. Northwest wind gusts in the 30-40 mph range are
forecast Monday afternoon across northern and east central areas,
except for gusts up to 50 mph over the high peaks and adjacent high
east slopes of the Sangre de Cristo Mountains southward to around
Clines Corners. Low humidities will combine with these winds to
create several hours of critical fire weather conditions across the
eastern plains on Monday afternoon. A backdoor cold front will keep
north wind gusts up to 40 mph in the forecast across the eastern
plains Monday night.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 303 PM MDT Sun Mar 26 2023

We've all been wondering where has spring been in northern and
western New Mexico these last few days and weeks. Well, it finally
comes on Tuesday, with much warmer temperatures across central and
western New Mexico, thanks to shortwave ridging building in. It will
still be around 5 to 10 degrees below average for late March, but
will feel "toasty" compared to recent weeks. Eastern New Mexico will
be cooler by 5 to 10 degrees, and 10 to 15 degrees below average,
behind Monday night's backdoor cold front. Breezy conditions are
expected across northeast NM, due to weak surface lee troughing.
Surface high pressure moves off into the central US late Tuesday,
allowing return flow to establish itself across southeast NM as
early as Tuesday evening and allowing some Gulf moisture to filter
in. This will result in warmer lows Tuesday night, closer to average
for late March with some low clouds possible due to the moisture
advection. The rest of the region will also be much warmer and
closer to average, thanks to WAA and backing upper level flow ahead
of the next Pacific upper level low. This low will slide down the
coast during the day Wednesday, increasing upper level winds a bit.
Wednesday will be a little more breezy compared to Tuesday, but not
as strong compared to prior forecasts due to the slower timing of
this low. Temperatures will warm up even more areawide thanks to the
southwest upper level flow. Albuquerque could reach 70 for just the
2nd time this year, which this forecaster is really looking forward
to! Moisture does not look to really mix out across the east on
Wednesday as winds stay more southerly.

Low clouds and patchy fog looks to be more of a concern across the
east central and southeast areas Wednesday night into Thursday
morning, with increasing, yet shallow, ABL moisture below much drier
air aloft, as the dryline backs into eastern NM. However, low clouds
and moisture should quickly mix out late in the morning, with
southwest flow strengthening very quickly as the Pacific low opens
up and moves east over southern CA. With H7 flow of 40 to 50 kts, H5
flow of 100 to 110 kts, and a deepening surface lee low of about 992
mb timing up with maximum ABL mixing, this will result in windy
conditions areawide with sustained winds of 30 to 45 mph gusting up
to 60 mph. With these winds, temperatures in the 70s to near 80, and
RH values in the single digits to low teens, critical fire weather
conditions will exist across the RGV and eastern NM. Meanwhile,
across northwest and north central NM, clouds will be on the
increase as the upper level trough moves northeast from southern CA
to the central Rockies. Lower elevation showers and mt. snow is not
expected to move in for this area until the 2nd half of Thursday.

The associated Pacific cold front looks to sweep through the state
Thursday night into Friday morning resulting in cooler temperatures
on Friday, by about 10 to 15 degrees compared to Thursday. Bolstered
highs a few degrees across the eastern plains due to the downslope
westerly flow behind the Pacific front. This front will bring some
snow showers across the northern mountains and rain showers across
northwest NM. However, the main story will be the strong westerly
winds behind the Pacific front across central and eastern New
Mexico. A very tight surface and H5 pressure gradient will be in
place with the surface low of around 990 mb and H5 low of 540 dm
nearly stacked maximizing the flow around the low. The deterministic
ECMWF is lower with winds compared to the deterministic GFS and
Canadian, because it keeps the H5 trough open and has a weaker
pressure gradient. Leaned towards the stronger solutions since a
majority of ensembles are showing a closed H5 low over the central
Rockies Friday. Winds quickly wind down after sunset with cooler
temperatures compared to the prior nights. Temperatures warm back up
to near average next weekend as weak ridging builds in. Winds look
light on Saturday and breezy on Sunday due to strengthening upper
level flow ahead of the next upper level trough over the Pacific NW.

&&

.AVIATION...
(06Z TAFS)
Issued at 1126 PM MDT Sun Mar 26 2023

Wdly sct mt obscurations in MVFR cigs persist in vicinity of the
higher terrain along with light shsn through about 16Z. Otherwise
a deck of mid clouds to remain over portions of nrn and central
NM through 18Z with clearing thereafter. A nwly sfc gradient to
bring a drier airmass to the region aft 18Z with gusty nw winds to
around 35-40kts especially along and east of the central mt chain.

&&

.FIRE WEATHER...
Issued at 303 PM MDT Sun Mar 26 2023

With an active storm track over the western US, high temperatures
are forecast to remain well below normal through Tuesday. Winds will
weaken with sunset this evening, only to become breezy to windy
again on Monday over northern and eastern areas. Will upgrade the
current Fire Weather Watch to a Red Flag Warning for the eastern
plains on Monday due to RFTIs varying from near critical to
critical, despite high temperatures around 7-14 degrees below normal
there with Haines only in the 3-4 range. A disturbance will spread
snow over north central, northwest and west central areas tonight
into Monday morning with a few inches of snow accumulation possible
in the mountains near the CO border.  A low amplitude ridge of high
pressure will cross Tuesday and Wednesday. By Wednesday afternoon,
high temperatures should reach near normal to as much as 7 degrees
above normal across the forecast area. After weaker winds Tuesday,
speeds will begin strengthening again on the back side of the ridge
Wednesday.  A low pressure system slowly approaching from the west
during the latter half of the work week will steer a strong
southwesterly jet streak over the forecast area Thursday, with
widespread critical and extreme RFTIs over southern and eastern
areas, and elevated to critical RFTIs over the northwest. The upper
low will bring cooler temperatures and a chance for light rain and
snow to northwest areas Thursday through Friday, while steering a
Pacific cold front across the state.  Northwest flow will remain
breezy to windy on Friday as the northwest to southeast oriented
tail end of the speed max aloft crosses, keeping critical to extreme
RFTIs in the forecast east of the central mountain chain, with
elevated RFTIs further west to the continental divide.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  46  20  43  16 /  10  20   5   0
Dulce...........................  36  13  40   5 /  20  20  10   0
Cuba............................  38  16  38  12 /  40  10   5   0
Gallup..........................  43  16  43  10 /  30  10   5   0
El Morro........................  38  15  42  11 /  40  10   5   0
Grants..........................  43  17  46  10 /  30   5   0   0
Quemado.........................  47  19  47  15 /  20   5   0   0
Magdalena.......................  52  25  53  21 /   5   5   0   0
Datil...........................  49  21  48  17 /  10   5   0   0
Reserve.........................  54  24  57  18 /   5   5   0   0
Glenwood........................  57  31  62  27 /   0   0   0   0
Chama...........................  30   7  33   0 /  20  40  20   0
Los Alamos......................  37  20  42  15 /  40  10   5   0
Pecos...........................  37  18  42  14 /  30   5   0   0
Cerro/Questa....................  35  12  37   7 /  30  20  10   0
Red River.......................  23   8  32   1 /  40  30  10   0
Angel Fire......................  30   3  31  -2 /  50  20  10   0
Taos............................  39  14  40   8 /  30  10   5   0
Mora............................  36  14  40   9 /  30  10   0   0
Espanola........................  46  18  48  16 /  30   5   5   0
Santa Fe........................  39  19  43  17 /  30   5   0   0
Santa Fe Airport................  44  21  46  16 /  20   5   0   0
Albuquerque Foothills...........  48  28  48  24 /  20   5   0   0
Albuquerque Heights.............  49  30  50  25 /  20   5   0   0
Albuquerque Valley..............  54  26  52  24 /  20   5   0   0
Albuquerque West Mesa...........  51  29  49  23 /  20   5   0   0
Belen...........................  55  30  56  23 /  30   5   0   0
Bernalillo......................  49  27  50  22 /  20   5   0   0
Bosque Farms....................  56  28  54  22 /  30   0   0   0
Corrales........................  51  28  50  23 /  20   5   0   0
Los Lunas.......................  55  29  55  22 /  30   0   0   0
Placitas........................  46  26  46  22 /  20   5   0   0
Rio Rancho......................  49  28  49  23 /  20   5   0   0
Socorro.........................  58  31  61  26 /   5   0   0   0
Sandia Park/Cedar Crest.........  43  22  42  18 /  20   5   0   0
Tijeras.........................  44  24  45  20 /  30   5   0   0
Edgewood........................  44  22  45  16 /  30   5   0   0
Moriarty/Estancia...............  47  20  47  12 /  30   5   0   0
Clines Corners..................  43  21  43  15 /  30   5   0   0
Mountainair.....................  48  23  48  18 /  20   5   0   0
Gran Quivira....................  50  26  50  21 /  10   5   0   0
Carrizozo.......................  58  32  57  28 /   0   5   0   0
Ruidoso.........................  51  28  52  22 /   0   5   0   0
Capulin.........................  41  13  44  11 /  20  10   0   0
Raton...........................  45  14  47  10 /  20   5   0   0
Springer........................  44  16  47  12 /  20   5   0   0
Las Vegas.......................  43  17  46  11 /  20   5   0   0
Clayton.........................  49  25  53  18 /  10   5   0   0
Roy.............................  45  22  51  15 /  20   5   0   0
Conchas.........................  54  27  58  20 /  20   0   0   0
Santa Rosa......................  53  26  56  20 /  20   0   0   0
Tucumcari.......................  55  29  60  21 /  10   0   0   0
Clovis..........................  60  29  62  23 /   5   0   0   0
Portales........................  62  30  65  23 /   5   0   0   0
Fort Sumner.....................  59  30  62  23 /  10   0   0   0
Roswell.........................  68  30  69  30 /   0   0   0   0
Picacho.........................  61  30  65  25 /   0   0   0   0
Elk.............................  59  30  64  24 /   0   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 7 PM MDT Monday for NMZ104-126.

&&

SHORT TERM...44
LONG TERM....71
AVIATION...42

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:27 PM MDTFire Weather WatchABQColfax, Harding, Mora, San Miguel, Union12 hr

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.